Hail, Randall
- When
- July 20, 2:48 PM CST
- Where
- Randall County, 2 mi S of Amarillo
- Measured
- 0.88 in hail
- Reported by
- BROADCAST MEDIA
- Coordinates
- 35.167, -101.817
Severe thunderstorms during the afternoon and evening hours from the southwestern Texas panhandle to the northeast Texas panhandle produced flooding rains along with damaging winds and hail. No injuries were reported from the severe weather.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Severe thunderstorms during the afternoon and evening hours from the southwestern Texas panhandle to the northeast Texas panhandle produced flooding rains along with damaging winds and hail. No injuries were reported from the severe weather.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 20, 2:16 PM CST, 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 316 PM CDT TUE JUL 20 2004 .DISCUSSION... MESOSCALE CONVECTIVE VORTEX...MCV...LOCATED IN THE WESTERN TEXAS PANHANDLE MOVING SLOWLY EAST AS EVIDENT ON KAMA RADAR AND VISIBLE SATELLITE IMAGERY. CONVECTION ALREADY DEVELOPING AT THE MOMENT EAST OF THE MCV FROM AROUND KAMA TO NEAR SPEARMAN. AS THE MCV REMAINS IN THE PANHANDLES TONIGHT...CANNOT RULE OUT CONVECTION ANYWHERE IN THE FORECAST AREA TONIGHT. THE BEST CHANCES SHOULD BE IN THE WESTERN HALF WHERE CONVECTION OVER OVER THE MOUNTAINS AND HIGHER TERRAIN OF NORTHERN NM AND SOUTHERN CO IS FORECASTED TO WORK DOWN INTO THE PANHANDLES ON NORTHWESTERLY FLOW ALOFT. UPPER HIGH OVER THE SOUTHWESTERN STATES FORECASTED TO REMAIN NEARLY STATIONARY THROUGH THE END OF THE WEEK AND WEEKEND. THIS NORTHWESTERLY FLOW REGIME WILL WARRANT AT LEAST SLIGHT CHANCE POPS EVERYDAY FOR ABOUT THE NEXT FIVE DAYS DURING THE AFTERNOON AND NIGHTTIME HOURS. THE BEST CHANCE FOR CONVECTION APPEARS TO BE LATE THURDAY AND FRIDAY AS A COLD FRONT IS FORECASTED TO PUSH DOWN INTO THE FORECAST AREA. UPSLOPE SURFACE FLOW BEHIND THE FRONT WILL ALLOW FOR MUCH COOLER AND MORE MOIST CONDITIONS AS THE NORTHWESTERLY FLOW ALOFT CONTINUES TO ALLOW SHORTWAVES TO DROP SOUTHEAST TOWARD THE PANHANDLES. DID NOT MAKE MUCH CHANGES TO THE GRIDS EXCEPT FOR TWEAKING OF TEMPS...WINDS...AND SKY CONDITION. ALSO ADJUSTED DEW POINT AND THUS RELATIVE HUMIDITY GRIDS AS WELL. HOWEVER...POP AND WEATHER GRIDS LOOK ON TRACK AND MADE NO CHANGES. THOUGHT ABOUT BUMPING UP POPS GRIDS TO CHANCE CATEGORY DURING THE NIGHTTIME HOURS FRIDAY NIGHT THROUGH MONDAY NIGHT...BUT WILL LEAVE ALONE AND LET LATER SHIFTS WATCH AND CHANGE ACCORDINGLY. && .PRELIMINARY POINT TEMPS/POPS... AMARILLO 68 91 68 90 / 30 20 20 30 BEAVER 70 93 69 93 / 30 20 20 40 BOISE CITY 65 91 64 89 / 30 30 30 40 BORGER 70 93 69 92 / 30 20 20 30 BOYS RANCH 68 92 68 90 / 30 20 20 40 CANYON 68 91 68 90 / 30 20 20 30 CLARENDON 70 94 70 93 / 20 20 10 30 DALHART 64 91 65 89 / 30 20 20 40 GUYMON 69 92 68 92 / 30 20 20 40 HEREFORD 67 90 67 90 / 30 20 20 30 LIPSCOMB 70 93 70 94 / 30 20 20 30 PAMPA 69 92 69 92 / 30 20 10 30 SHAMROCK 71 95 71 95 / 30 20 10 30 WELLINGTON 72 96 72 96 / 30 20 10 30 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 02/11
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT TUE JUL 20 2004 OKZ001>003-TXZ001>020-211100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 100 PM CDT TUE JUL 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND TONIGHT AS AN UPPER LEVEL LOW PRESSURE SYSTEM MOVES EAST SOUTHEAST ACROSS THE AREA FROM EASTERN NEW MEXICO. WESTERN SECTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES WILL HAVE THE BEST CHANCE FOR THUNDERSTORMS. ANY THUNDERSTORMS THAT DO FORM ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS. HOWEVER...LOCALLY HEAVY RAINFALL MAY ACCOMPANY THE STRONGEST STORMS...ESPECIALLY ACROSS THE WESTERN OKLAHOMA PANHANDLE AND THE WESTERN TEXAS PANHANDLE. .DAYS TWO THROUGH SEVEN... ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE FROM WEDNESDAY THROUGH MONDAY ACROSS THE OKLAHOMA AND TEXAS PANHANDLES. ANY STORMS THAT DO FORM ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS AT THIS TIME. AS A RESULT...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. ANDRADE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 340 PM CDT TUE JUL 20 2004 TXZ012-017-202200- POTTER-RANDALL- 340 PM CDT TUE JUL 20 2004 ...STRONG THUNDERSTORMS OCCURRING IN POTTER AND RANDALL COUNTIES... THROUGH 5 PM...ISOLATED STRONG THUNDERSTORMS ACROSS POTTER AND RANDALL COUNTIES WILL CONTINUE MOVING NORTHEAST AT 20 MPH. SOUTH AND WEST PARTS OF AMARILLO WILL LIKELY BE AFFECTED. GUSTY WINDS TO AROUND 50 MPH...HAIL UP TO ONE HALF OF AN INCH SIZE...DEADLY CLOUD TO GROUND LIGHTNING...AND RAINFALL AMOUNTS IN EXCESS OF ONE HALF OF AN INCH WILL LIKELY ACCOMPANY THESE STORMS. ANDRADE
The Amarillo radar (KAMA), 12 km away, was scanning. The volume nearest the first event began at 20:48 UTC.
5 hail, 3 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Reported at 26th Avenue and Paramount.
Reported at Interstate 40 and Georgia Street and hail broke windshield of one vehicle.
Reported on North Georgia Street where two twenty-four inch elm trees were blown over on a neighbor's house.
Steel pole barn damaged...power poles broken...and a heavy wooden play system damaged on County Road 17 about two to three miles north of State Highway 15.
Tierra Blanca Creek at Ranch Road 2298 flood gage has left the road under five feet of water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415596, 5415597, 5415598, 5415599, 5415600, 5415601, 5415602, 5415603, 5415604.